Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 161, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jun 11, 2008, 11:26 AM CDT for Story County, Iowa. It took effect at Jun 12, 2008, 3:13 AM CDT. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2008, 11:26 AM CDT (16:26 UTC)
- In effect from
- Jun 12, 2008, 3:13 AM CDT
- Expired
- Jun 13, 2008, 3:46 AM CDT
- In force
- 25 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Story County, IA
The radar
The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Ioway Creek at Ames Lincoln Way (AMWI4). The gauge peaked at 12.20 ft at Jun 12, 2008, 2:00 PM CDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 14 ft
- Major stage
- 15.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05470500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 11, 7:11 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 11, 7:11 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 711 AM CDT WED JUN 11 2008 .UPDATE... ADDED WIND ADVISORY WESTERN PORTIONS THROUGH 18Z. && .SHORT TERM.../TODAY/ INITIAL CONCERN IS EVOLUTION OF DEVELOPING NE MCS. RUC H8/H7 CIN CONTINUES TO ERODE THROUGH 12Z WHICH ALSO COINCIDES WITH STRENGTHENING 310K MOISTURE CONVERGENCE. THIS IS PLAYING OUT MUCH LIKE DEPICTED IN MOST DETERMINISTIC MODELS AND ENSEMBLES WHICH PUSH IT EWD THROUGH IA...SO HAVE CONSIDERABLY BOOSTED POPS INTO LIKELIES AND CATEGORICAL WRN SECTIONS. EXPECT SVR THREAT TO CONTINUE MUCH LIKE IS OCCURRING UPSTREAM. +1000 J/KG MUCAPES MOVE INTO IA WITH ADEQUATE DEEP SHEAR AND STEEPENING MID LEVEL LAPSE RATES. LOCALLY HEAVY RAINS EXPECTED TOO. AMOUNTS SHOULD NOT GET TOO CRAZY BECAUSE OF ITS SPEED AND COVERAGE LIMITATIONS...BUT IT WILL NOT TAKE MUCH EITHER CONSIDERING OUR AMBIENT SOIL MOISTURE SO HAVE BUMPED UP WATCH START TIME TO 12Z. TEMPERED HIGHS BACK A BIT TOO CONSIDERING CLOUDS AND EXPECTED PCPN. .LONG TERM... VERY DYNAMIC SYSTEM TO OUR WEST WILL BEGIN PUSHING EAST TODAY. SURFACE LOW OVER THE DAKOTAS AND ATTENDANT WARM FRONT ALONG THE IA/MN BORDER WILL CONTINUE TO MOVE TO THE E. CAPES AROUND 3500 J/KG OVER US TODAY AS MOISTURE INCREASING AND BULK SHEAR SUFFICIENT FOR SUPER CELLS TODAY ALTHOUGH MODELS ARE BEGINNING PRECIP A BIT LATER. THIS MORNING/S CONVECTION MAY MIX THE ATMOSPHERE SOME BUT IT SHOULD REMAIN CAPPED THROUGH 21Z WITH RAPID EROSION AS THE COLD FRONT MOVES INTO WESTERN IOWA. STORMS SHOULD BE GOING BY 00Z THEN MOVE EAST ACROSS THE CWA DURING THE NIGHT. SHEAR PROFILES WILL INCREASE IN RESPONSE TO A 60-70 KT LLJ. MADE SOME ADJUSTMENTS TO POP/PRECIP AS THE INITIAL LINE SHOULD MOVE THROUGH THE CWA BY THURSDAY MORNING THEN REFIRE OVER THE SOUTHEAST HALF OF IOWA DURING THE AFTERNOON ALONG THE FRONTAL BOUNDARY. AFTER THURSDAY THE UPPER LEVEL PATTERN BEGINS TO CHANGE TO A SOMEWHAT DRIER AND MORE PROGRESSIVE PATTERN. STILL LOOKING FOR ANOTHER FRONT AND UPPER LEVEL WAVE TO PASS ACROSS IOWA ON SUNDAY BUT THE SYSTEM IS PROGRESSIVE AND HEAVY RAIN WON/T BE AS WIDE SPREAD. ADJUSTED TEMPS DURING THE DAYS EXPECTING RAIN AS CLOUD COVER WILL BE EXPANSIVE AND THIS SHOULD HOLD BACK TEMPS A DEGREE OR TWO. && .AVIATION...11/12Z SCT TSRA OCCURRING ON THE NOSE OF THE LLJ AND THE FRINGE OF WARM AIR ALOFT. THESE STORMS SHOULD SUSTAIN THEMSELVES ACROSS ALL THE TAF SITES...ENDING AROUND 20Z IN THE ALO/OTM AREAS. ADDITIONAL STORMS WILL FIRE ALONG A FRONTAL BOUNDARY OVER WESTERN IA LATE THIS AFTN/EVE THEN MOVE ACROSS THE TAF SITES OVERNIGHT. THESE STORMS WILL BE STRONG TO SEVERE WITH WIND G55KT OR GREATER. MVFR COND XPCTD THIS A.M. GOING TO VFR CIGS THROUGH 22Z. CONDITIONS WILL FALL BACK TO MVFR/LCL IFR AFT 23Z. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS MORNING THROUGH THURSDAY MORNING FOR AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS- SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT. WIND ADVISORY ALONG AND WEST OF ESTHERVILLE-CARROLL-BEDFORD LINE TIL 18Z. && FAB/BSS
Hazardous weather outlook, Jun 11, 9:26 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 926 AM CDT WED JUN 11 2008 IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075- 082>086-093>097-121430- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- GREENE-BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 926 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OVER CENTRAL IOWA THIS MORNING WILL LIKELY REMAIN BELOW SEVERE LEVELS. SMALL HAIL AND HEAVY RAINFALL ARE THE MAIN THREATS FROM THESE STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AN TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL ALL POSSIBLE WITH THESE STORMS. WIDESPREAD HEAVY RAIN IS ALSO LIKELY WITH THESE STORMS. NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY FRIDAY AND A BETTER CHANCE FOR STORMS ON SUNDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH THURSDAY. AN EMERGENCY MANAGER CONFERENCE CALL HAS BEEN SCHEDULED FOR 100 PM THIS AFTERNOON. IAZ004-015-023-033-034-044-045-057-070-081-092-121430- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON- CASS-ADAMS-TAYLOR- 926 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS THIS MORNING WILL PRODUCE SPOTTY HEAVY RAINFALL. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE...BUT SEVERE WEATHER IS NOT LIKELY WITH THESE STORMS. STRONG SOUTHERLY WIND AT 25 TO 40 MPH IS ALSO EXPECTED. A WIND ADVISORY IS OUT FOR THE AREA UNTIL NOON. FOR ADDITIONAL INFORMATION ON THE WIND ADVISORY PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AN TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL ALL POSSIBLE WITH THESE STORMS. WIDESPREAD HEAVY RAIN IS ALSO LIKELY WITH THESE STORMS. NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY FRIDAY AND A BETTER CHANCE FOR STORMS ON SUNDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH THURSDAY. AN EMERGENCY MANAGER CONFERENCE CALL HAS BEEN SCHEDULED FOR 100 PM THIS AFTERNOON.
In the hours before
Local storm report, Jun 11, 6:12 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM FLASH FLOOD 3 WSW DOW CITY 41.91N 95.55W
06/11/2008 CRAWFORD IA LAW ENFORCEMENT
WATER OVER HIGHWAY 30 BETWEEN DOW CITY AND
DUNLAP...POSSIBLY FROM THE BOYER RIVER. FROM CRAWFORD
COUNTY SHERIFF.
&&
SMALLLocal storm report, Jun 11, 8:45 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
845 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM TSTM WND GST BEDFORD 40.67N 94.72W
06/11/2008 M65.00 MPH TAYLOR IA MESONET
RWIS REPORT.
0830 AM HEAVY RAIN SW GRAVITY 40.76N 94.75W
06/11/2008 M1.00 INCH TAYLOR IA TRAINED SPOTTER
ONE INCH OF RAIN IN THE PAST 30 MINUTES.
&&
MS JUN 08Local storm report, Jun 11, 11:12 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD BEDFORD 40.67N 94.72W
06/11/2008 TAYLOR IA EMERGENCY MNGR
1.75 INCHES OF RAIN REPORTED IN LESS THAN ONE HOUR
CAUSING EXTENSIVE STREET FLOODING IN BEDFORD. MORE THAN 6
INCHES OF WATER FLOWING THROUGH STREETS ALMOST CROSSING
HIGHWAY 148.
&&
KJLocal storm report, Jun 11, 11:15 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM FLASH FLOOD 2 WSW DOW CITY 41.92N 95.53W
06/11/2008 CRAWFORD IA LAW ENFORCEMENT
CRAWFORD COUNTY SHERIFF REPORTED HIGHWAY 30 CLOSED 2
MILES WEST SOUTHWEST OF DOW CITY DUE TO FLASH FLOODING.
&&
KJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 38 min |
| Jun 10, 8:51 PM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more | 12 hr |
| Jun 10, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 36 min |
| Jun 10, 9:56 PM CDT | River Flood Warning | DMX | Polk | 71 hr |
| Jun 11, 6:05 AM CDT | Flash Flood Warning | DMX | Crawford | 4 hr |
| Jun 11, 7:05 AM CDT | Wind Advisory | DMX | Adams, Audubon, Calhoun, Carroll, Cass, Crawford and 5 more | 6 hr |
| Jun 11, 8:39 AM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more | 24 hr |
| Jun 11, 8:48 AM CDT | Flash Flood Warning | DMX | Taylor | 3 hr |
| Jun 11, 10:08 AM CDT | Areal Flood Warning | DMX | Crawford | 5 hr |
| Jun 11, 11:03 AM CDT | Flash Flood Warning | DMX | Madison | 118 min |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Greene | 23 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Madison, Warren | 3 days |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Story | 23 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Palo Alto | 9 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Dallas, Guthrie | 55 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Warren | 23 hr |
| Jun 11, 6:59 PM CDT | Tornado Warning | DMX | Crawford | 46 min |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.